Anaphylactic and Anaphylactoid Reactions Occurring during Anesthesia in France in 1999–2000

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Anaphylactic and anaphylactoid reactions occurring during anesthesia remain a major cause of concern for anesthesiologists. The authors report the results of a 2-yr survey of such reactions observed during anesthesia in France.

Methods

Between January 1, 1999, and December 31, 2000, 789 patients who experienced immune-mediated (anaphylaxis) or nonimmune-mediated (anaphylactoid) reactions were referred to one of the 40 participating centers. Anaphylaxis was diagnosed on the basis of clinical history, skin tests, and/or specific immunoglobulin E assay.

Results

Anaphylactic and anaphylactoid reactions were diagnosed in 518 cases (66%) and 271 cases (34%), respectively. The most common causes of anaphylaxis were neuromuscular blocking agents (NMBAs) (n = 306, 58.2%), latex (n = 88, 16.7%), and antibiotics (n = 79, 15.1%). Rocuronium (n = 132, 43.1%) and succinylcholine (n = 69, 22.6%) were the most frequently incriminated NMBAs. Cross-reactivity between NMBAs was observed in 75.1% of cases of anaphylaxis to an NMBA. No difference was observed between anaphylactoid and anaphylactic reactions when the incidences of atopy, asthma, or drug intolerance were compared. However, atopy, asthma, and food allergy were significantly more frequent in the case of latex allergy when compared with NMBA allergy. Clinical manifestations were more severe in anaphylaxis. The positive predictive value of tryptase for the diagnosis of anaphylaxis was 92.6%; the negative predictive value was 54.3%. The diagnostic value of specific NMBA immunoglobulin E assays was confirmed.

Conclusions

These results further corroborate the need for systematic screening in the case of anaphylactoid reaction during anesthesia and for the constitution of allergoanesthesia centers to provide expert advice to anesthesiologists and allergists.

Related Topics

    loading  Loading Related Articles